An OxyContin overdose can occur when someone accidentally or intentionally takes too much of the drug.1 Unintentional overdose can happen when individuals feel that they are not experiencing enough pain relief when taking the medication as directed. Intentional overdose may occur when individuals who are familiar with the potency of the medication attempts to take their own life or to get high by taking extra pills.
Signs of OxyContin Overdose
Use of opiate painkillers often comes with side effects, but the signs of an OxyContin overdose are usually severe and obvious and include the following:
- Slowed breathing and heart rate
- Difficulty concentrating and holding a conversation
- Lack of motor skills and motor control
- Excessive fatigue2
Overdose usually begins with feeling extremely tired and being unable to stay awake. This then turns into unconsciousness. Breathing and heart rate become slower and slower as the lips and skin begin to pale and turn blue. Eventually, breathing and circulation stop completely. If the person is without oxygen for more than a few minutes, the overdose will be fatal.
If you live in one of the states that have legalized the use of naloxone in the case of an emergency opiate overdose, it’s time to use it if your loved one is unconscious and you are unable to wake him.3 Make sure that you are well-versed in how to use the device and that you store it somewhere that is accessible but out of the reach of children.
Remember, it will have no effect if your loved one has overdosed on anything other than an opiate drug like OxyContin or heroin.
Also, keep in mind that it does not remove the OxyContin from your loved one’s system; it simply blocks the medication from binding to the opiate receptors in the brain. Initially, after the naloxone, your loved one may experience withdrawal symptoms if he is dependent upon any opiate drug, including heroin. Help him to avoid taking more of any opiate as this will only exacerbate the situation when the naloxone wears off and there are still high levels of opiates in his system.
Emergency Medical Help
Calling 911 will elicit the immediate response of emergency medical personnel. They will likely administer naloxone when they arrive if you tell them that you believe your loved one has overdosed on OxyContin.
If they arrive in time, this will usually be successful—as long as your loved one is not also under the influence of other drugs or dealing with other medical issues related to drug use. Afterward, they will likely escort your family member to the hospital for a more thorough evaluation and monitoring.
After the Overdose
Staging an intervention in the wake of an OxyContin overdose is often very effective.There are few things that are as persuasive as a near-death experience to communicate that rehabilitation can help someone gain a new life.
Ray found himself addicted to OxyContin as well as alcohol and cocaine. His old life was headed for destruction, but he found new life in recovery. Today, at HeroesInRecovery.com, he says, “I love the 12-Step fellowship more than anything else in my life. Getting sober gave me one thing I never had in life, and that is purpose.”
We want to help you find the freedom that Ray found apart from OxyContin.
If you would like to help your loved one get into an OxyContin addiction treatment program that will help him avoid the risk of overdose, contact us. We can assist your OxyContin addicted family member in his journey toward balance in recovery. Call us at 269-280-4673 now.
1 “Hydrocodone/oxycodone overdose.” Medlineplus.gov, September 5, 2017. Accessed 25 September 2017.
2 “Hydrocodone/oxycodone Overdose.” New York Times, January 28, 2013. Accessed 25 September 2017.
3 “Information about Naloxone.” US Food &Drug Administration, April 25, 2017. Accessed 25 September 2017.